Colorado, 2025

Flash Flood in Colorado, June 4, 2025

June 4, 2025 · NWS GJT · 1 event in 1 county or zone

Anomalously deep moisture was present across southeast Utah and southwest Colorado on the afternoon of June 4th. Enough sunshine had gotten through during the morning hours to create afternoon instability of 500-1000 J/Kg, more than enough to produce some strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Anomalously deep moisture was present across southeast Utah and southwest Colorado on the afternoon of June 4th. Enough sunshine had gotten through during the morning hours to create afternoon instability of 500-1000 J/Kg, more than enough to produce some strong storms. In addition, atmospheric profiles favored heavy rain development and slow moving, training thunderstorms. All these factors combined to lead to a few instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 4, 9:56 AM MST, 2 hours 21 minutes earlier. Its key messages:

  • Scattered to widespread showers and thunderstorms are expected this afternoon and evening. Moderate to heavy rain and localized flash flooding will be the main threats today mainly across southeast Utah and southwest Colorado. Stronger storms have potential for small hail as well.
  • Uncertainty lies in morning cloud cover which could delay the start of afternoon convection or impact storm intensity and resultant storm coverage later in the day.
  • Unsettled weather remains in place for the remainder of the week resulting in below-normal temperatures and a daily afternoon thunderstorm threat. Drier and warmer conditions potentially by the weekend.
Area forecast discussion, Jun 4, 9:56 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1056 AM MDT Wed Jun 4 2025

.KEY MESSAGES...

- Scattered to widespread showers and thunderstorms are expected
  this afternoon and evening. Moderate to heavy rain and
  localized flash flooding will be the main threats today mainly
  across southeast Utah and southwest Colorado. Stronger storms
  have potential for small hail as well.

- Uncertainty lies in morning cloud cover which could delay the
  start of afternoon convection or impact storm intensity and
  resultant storm coverage later in the day.

- Unsettled weather remains in place for the remainder of the
  week resulting in below-normal temperatures and a daily
  afternoon thunderstorm threat. Drier and warmer conditions
  potentially by the weekend.

&&

.UPDATE...Issued at 1056 AM MDT Wed Jun 4 2025

After several days of heavy rainfall rates and ground reports of
heavy rainfall amounts and runoff issues have decided to issue a
Flood Watch for potential flash flooding across the 4 Corners
region this afternoon and evening. Anomalous moisture remains
in place which will help produce moderate instability as forcing
moves through in waves through the evening. This instability is
present in a skinny cape profile along with deep a warm cloud
layer which should promote rainfall rates in excess of an inch
per hour as warm rain processes occur under slower storm
motions.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 315 AM MDT Wed Jun 4 2025

Deep moisture remains in place across southeast Utah and
southwest Colorado with clouds continuing to advance ahead of an
approaching low and shortwave trough over the Desert Southwest
that will lift northeast across Arizona late this morning into
the Four Corners this afternoon. Satellite trends indicate
extensive cloud cover across much of the southern 2/3rds of the
CWA with these clouds as far north as the Bookcliffs and
Flattops north of I-70. Light rain showers still linger across
southwest Colorado from last evening's convection. Dew points
are much lower across the central and northern parts of the area
but this air mass should modify today as this moisture works
northward. PWAT anomalies look to be in the 200 to 250 percent
of normal range for southeast Utah and southwest Colorado with 700
mb mixing ratios upwards of 6 to 7 g/kg across the south, so this
moisture is fairly impressive for early June. Hi- res CAMs
indicate storms initiating across the southern half of the area
late this morning into early afternoon, which is where the
instability peaks with CAPE upwards of 500 to 1000 J/kg. WPC has
this area in a slight risk for excessive rainfall so something to
monitor.

The cloud cover though is a concern as this could lead to a
later start to convection or result in less robust convection
and more stratiform precipitation with embedded thunderstorms
where the sun breaks through. Having said that, there is
potential for storms to produce moderate to heavy rainfall rates
at times, but this is more predicated on whether we can see
enough breaks in the cloud cover to result in enough surface
heating from the sun to generate stronger storms. Due to these
concerns, thinking that the flash flooding threat would be more
localized but focused on southeast Utah and southwest Colorado
where the better moisture, instability and forcing exists. This
flooding threat increases though if we can get breaks in the
clouds and more sun to help realize this potential. This will be
something that will need to be watched closely through the
morning hours. If this CAPE can be realized late this morning or
early this afternoon (given more sunshine and less clouds),
this could lead to stronger convection with potential for heavy
rain and localized flash flooding as well as small hail and
gusty winds. The shear profile is weaker than yesterday but
there still is enough shear out there for small hail potential.

CAPE lessens considerably by this evening with the focus of
storm activity shifting further north towards the central and
northern areas by late afternoon and early evening. Showers with
embedded storms could linger through the overnight hours as we
maintain an unsettled southwest flow under the influence of a
larger scale trough. Another embedded shortwave will track
across on Thursday resulting in another round of widespread
showers and storms with deep moisture remaining in place as PWAT
anomalies stay north of 200 percent of normal. Will have to see
how much rain falls today as soils would already be saturated in
some areas, which will continue to lead to some localized
flooding concerns. Temperatures remain on the cooler side of
normal due to increased clouds and moisture.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 315 AM MDT Wed Jun 4 2025

Enough moisture remains in place Friday for another round of
scattered showers and storms with the back edge of the trough
that has been over our area the last few days finally pushing
through. This clash between moist and drier air could lead to
stronger storms along that boundary, so we aren't out of the
woods just yet.

High pressure looks to build back across the west this weekend.
However, the pattern looks like it may become more blocking
into the weekend, which means low confidence in that forecast.
This could also lead to a gradual warming trend and perhaps
overall drier conditions. Afternoon convection in the mountains
look possible through the extended.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 550 AM MDT Wed Jun 4 2025

SCT to BKN cloud cover is occurring this morning along and south
of I-70 for the southern 2/3rds of the area. This could result
in a delay in afternoon convection but storms are expected to
redevelop mainly across areas along and south of I-70 after 18Z
this afternoon with some stronger convection leading to brief
heavy rain and strong gusty winds. Showers will expand northward
after 00Z into the evening across much of the area. Most TAF
sites include a PROB30 for thunderstorm potential this
afternoon and evening, with the southern TAF sites of KTEX and
KDRO having higher confidence in VCTS or prevailing -TSRA.
Convection could linger through the overnight with coverage
being reduced so this is covered by a PROB30.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flood Watch from 2 PM MDT this afternoon through this evening
     for COZ020>022.
UT...Flood Watch from 2 PM MDT this afternoon through this evening
     for UTZ022-028-029.

&&

UPDATE...15
SHORT TERM...MDA
LONG TERM...KAA
AVIATION...MDA
Hazardous weather outlook, Jun 4, 2:27 AM MST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
327 AM MDT Wed Jun 4 2025

COZ001>014-017>023-UTZ022>025-027>029-050930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
327 AM MDT Wed Jun 4 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Showers and storms increase in coverage this afternoon as another
disturbance moves through. The main concerns will be moderate to
heavy rain with localized flash flooding possible across southeast
Utah and southwest Colorado. Stronger storms may produce small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Unsettled weather continues through the end of the week, resulting
in daily shower and thunderstorm chances. Drier and warmer conditions
return late this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Jun 4, 7:34 AM MST, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
834 AM MDT Wed Jun 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     Rain             8 NE Arboles            37.10N 107.30W
06/04/2025  M1.33 Inch       Archuleta          CO   Mesonet

            Mesonet station SDVC2 Sandoval Mesa, Arboles
            7NE.

0700 AM     Rain             10 WSW Cahone           37.60N 109.00W
06/04/2025  M0.53 Inch       Dolores            CO   Cocorahs

            Cocorahs station CO-DR-3 Dove Creek 12.4SSW.

0645 AM     Rain             9 NNE Arboles           37.14N 107.37W
06/04/2025  M0.51 Inch       Archuleta          CO   Mesonet

            Mesonet station TT590 San Juan Portable No.
            2.

&&
Local storm report, Jun 4, 9:00 AM MST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1000 AM MDT Wed Jun 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Hail             5 S Vallecito           37.31N 107.59W
06/03/2025  M0.88 Inch       La Plata           CO   Cocorahs

            Delayed hail report.

0130 PM     Hail             5 NNW Pagosa Springs    37.33N 107.05W
06/03/2025  M0.50 Inch       Archuleta          CO   Cocorahs

            Delayed hail report.

&&
Local storm report, Jun 4, 9:57 AM MST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1057 AM MDT Wed Jun 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 S Arriola             37.41N 108.65W
06/04/2025  M0.65 Inch       Montezuma          CO   Cocorahs

            Cocorahs station CO-MZ-59 Cortez 5.6NW.

0700 AM     Rain             4 S Vallecito           37.32N 107.60W
06/04/2025  M0.56 Inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-98 Bayfield 6.2 N.

0700 AM     Rain             5 S Vallecito           37.31N 107.60W
06/04/2025  M0.56 Inch       La Plata           CO   CO-OP Observer

            CO-OP Observer station BYFC2 Bayfield 7N.

&&
Special weather statement, Jun 4, 10:32 AM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1132 AM MDT Wed Jun 4 2025

COZ017-020-UTZ028-041800-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
1132 AM MDT Wed Jun 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MESA COUNTY THROUGH
NOON MDT...

At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Castle Valley, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3853 10907 3864 10915 3878 10893 3861 10874
TIME...MOT...LOC 1732Z 241DEG 8KT 3862 10901

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

15

The radar

The Grand Junction radar (KGJX), 85 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mesa

When
June 4, 12:17 PM MST to 12:22 PM MST
Where
Mesa County, 9.06 mi S of Gateway to 8.82 mi SSE of Gateway
Cause
Heavy Rain
Property damage
$80,000
Reported by
COOP Observer
Coordinates
38.551, -108.938

Flash flooding was observed along Salt Creek down to the confluence with the Dolores River, near the intersection of Salt Creek Road and Colorado Highway 141. A COOP observer nearby reported a pickup truck caught in the flood and floated upright downstream. Additionally, a Colorado Department of Transportation grader was noted leaving the CDOT facility in nearby Gateway and headed toward the area of this flash flooding. No reports of additional damage, or any injuries or fatalities were received.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275565.